Mississippi, 2021

Flash Flood in Mississippi, March 30, 2021

March 30, 2021 · NWS MOB · 1 event in 1 county or zone

Slow moving thunderstorms produced heavy rain and flooding in southeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Slow moving thunderstorms produced heavy rain and flooding in southeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 30, 5:21 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 30, 5:21 PM CST, 1 hour 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
621 PM CDT Tue Mar 30 2021

.MESOSCALE UPDATE...Showers and storms over interior southeast
Mississippi and portions of interior southwest Alabama will
gradually shift northward out of the area this evening. While
shear values are limited, it is possible that storm-scale and warm
front interactions could lead to localized enhanced shear values
and thus severe storm development. This potential is thought to be
short- lived, until approximately 8 pm at the latest, after which
the loss of daytime heating will impact available instability.
Training of convection could also lead to some locally heavy
rainfall and possibly flooding concerns this evening. In addition,
the greatest severe risks will remain damaging winds and an
isolated tornado. /29

&&

.AVIATION...
00Z issuance...Predominately MVFR to VFR ceilings over the area
lowering to IFR overnight then return to MVFR to VFR ceilings on
Wednesday. A strong cold front approaches from the northwest
tonight, and moves through much of the area Wednesday afternoon.
Southerly winds 5 to 10 knots tonight become southwest 10 to 15
knots ahead of the front on Wednesday, and switch to the northwest
around 15 knots as the front moves through. Isolated to scattered
showers and storms are expected mainly this evening over portions
of interior southeast Mississippi and interior southwest Alabama,
then a line of strong thunderstorms will precede and accompany
the passage of the front on Wednesday. /29

&&

.PREV DISCUSSION... /issued 419 PM CDT Tue Mar 30 2021/

NEAR TERM UPDATE /Now Through Wednesday/...Southwesterly flow
aloft prevails as a large positively tilted upper level trough
moves eastward across the central CONUS today, tilting neutral
Wednesday and digging into the southeastern U.S. by Wednesday
night. A nose of high pressure resides over the area today into
tonight, and will quickly give way to an approaching intense cold
front Wednesday night.

For the rest of today, an isolated rain shower or thunderstorm is
possible this afternoon into evening. Rain chances diminish some
after sunset and with loss of daytime heating thunderstorm chances
diminish greatly overnight. Best chance for rain showers and an
isolated thunderstorm appear to be north and west of I-65,
particularly over our interior southwest AL and southeast MS
counties where hi-res guidance is most enthused about firing off
some convection. Rain chances ramp up late Wednesday morning into
early afternoon, with thunderstorm chances increasing ahead of the
cold front Wednesday afternoon into evening. A line of thunderstorms
will likely develop along the southeastward advancing cold front,
and will sweep quickly across the CWA during the evening hours. A
few storms may be strong to severe, particularly north of the I-10
corridor where SPC has highlighted a slight risk for severe
thunderstorms for Wednesday. 2,000 J/kg of SBCAPE and 1,500 J/kg
MLCAPE characterized by steep low level lapse rates will support
strong updrafts. Predominately unidirectional shear of around 40kts
will favor linear storm mode, and favorable DCAPE approaching 750 to
1,000 J/kg will foster strong convective downdrafts and congealing
cold pools. As such, primary hazard appears to be isolated damaging
wind gusts associated with the line itself. In any more robust
updrafts some small to marginally severe hail (quarter size) is
possible. Given the unidirectional shear and lack of SRH the tornado
threat seems rather minimal, however a non-zero chance over interior
portions of south-central Alabama for a brief tornado does exist
where some slightly more curved low level hodographs can be found.
The front traverses the area Wednesday evening ushering in a very
cold airmass that will be discussed in the short term.

Temperatures will be rather warm during the near term, with highs
today having topped out in the upper 70's to some lower 80's inland.
Lows tonight do not cool off much, with temperatures generally in
the upper 60's. Temperatures soar again tomorrow into the upper 70's
and lower 80's prior to FROPA, with a sharp crash behind the cold
front into the upper 40's and lower 50's. MM/25

SHORT TERM /Wednesday night Through Friday night/...Cold air
will be making one, hopefully last, visit to our area as a deep
upper trough and strong cold front move east of the region after by
late Wednesday night. Some ongoing convection over the eastern half
of our forecast area (primarily south central AL and the western FL
panhandle) Wednesday evening should move on to the east of the area
after midnight, with dry conditions then expected for the remainder
of the short term period. With some lingering instability early
Wednesday evening ahead of the front, can't rule out a strong to
severe storm over the above mentioned area, but with better dynamics
will be lifting out and nocturnal stabilization occurring later in
the evening, any strong to severe storms will likely be diminishing.
cannot rule out the potential for a strong to severe wind gust

The deep upper through axis will be just to the east of the forecast
area Thursday through Friday night, with surface high pressure
moving east across the area as well. No precipitation is expected
for the remainder of the period, but cool conditions are expected
with the potential for some frost and/or a light freeze possible
over inland areas as well Thursday night (and potentially Friday
night as well). Thursday night is still in the 5th forecast period
from tonight, so its too early to issue any possible freeze/frost
products, but with the recent warm temperatures and the growing
season beginning, we will likely be issuing some sort of light
freeze and/or frost(most likely) products over the next forecast
cycle or two. Just wanted to give everyone a heads up of the late
season cold snap this is coming up later this week. It will also
initially be quite breezy in the wake of the front as well, and we
will be issuing a Wind Advisory for areas along the coast, valid for
Wednesday night.

As far as temperatures go, well below normal for this time of the
year, on the order of 15 degrees to near 20 degrees in some
locations (especially with regard to nighttime lows). Daytime highs
both Thursday and Friday in the upper 50s and lower 60s across the
region. Lows Wednesday night ranging from the mid and upper 30s
across the northern interior counties to the mid 40s down along the
coast. thursday night is expected to be the coldest night, with
temperatures potentially dropping to a light freeze along and north
of Highway 84, with mid 30s possible all the way south to I-10, then
upper 30s and lower 40s along the coast. Only a couple of degrees
warmer all areas on Friday night. /12

EXTENDED TERM /Saturday Through Tuesday/...Ridging aloft begins
to take hold over the region going into the extended period. This
ridging looks to generally persist over the region through the
period, however, there is model differences with an approaching
shortwave trough aloft Sunday into Monday. The ECMWF is more
progressive and shows a slightly more amplified shortwave moving
across the northern Gulf during the day on Sunday. The GFS is
slower with the shortwave, with it also slightly further north
and moving just along the coast Sunday night into Monday. This
will continue to be monitored. Other than this brief shortwave, as
previously mentioned ridging aloft looks to persist through the
period. At the surface, high pressure has taken hold and dominates
over the southeast CONUS through the period. Low level return
flow begins easing its way back into the region late Monday night
into Tuesday as the surface high pressure slowly progresses east
just off the east coast.

As of now, both solutions currently leave the region dry through
the period with no sensible weather expected. After the strong
frontal passage in the short term, temperatures through the
extended begin to warm. Daytime highs on Saturday start off in the
mid to upper 60s to near 70 in some areas, with upper 70s to low
80s expected by Tuesday. Low temps follow suit with Saturday
night lows ranging in the low to mid 40s north of I-10, mid to
upper 40s south, and low 50s right along the coast. By Monday
night, lows rebound and range in the low to mid 50s north of
I-10, mid to upper 50s south, and near 60 along the coast. JEH/88

MARINE...Main marine impact will be strong northerly winds
Wednesday night through Thursday night following the passage of a
strong cold front. Gusts to gale force are expected over the coastal
waters, as well as Mobile Bay and the Mississippi Sound Wednesday
night/Thursday morning, and a Gale Watch has been issued for these
areas. Solid Small Craft Advisory conditions are otherwise expected
Wednesday night-Thursday night. Seas build 3-6 feet nearshore and 6-
9 feet well offshore by Thursday morning. Winds and seas subside
somewhat Friday into Friday night. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory from 10 PM Wednesday to 7 AM CDT Thursday for
     ALZ263>266.

FL...Wind Advisory from 10 PM Wednesday to 7 AM CDT Thursday for
     FLZ202-204-206.

MS...None.
GM...Small Craft Advisory from 7 PM Wednesday to 10 AM CDT Thursday
     for GMZ630-633>636.

     Gale Watch from Wednesday evening through Thursday morning for
     GMZ631-632.

     Small Craft Advisory from 7 AM to 10 AM CDT Thursday for GMZ631-
     632.

     Gale Watch from Wednesday evening through Thursday morning for
     GMZ650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Mar 30, 4:59 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
559 PM CDT Tue Mar 30 2021

MSZ075-078-079-302345-
Stone MS-Perry MS-George MS-
559 PM CDT Tue Mar 30 2021

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL GEORGE...SOUTHEASTERN PERRY AND EASTERN STONE COUNTIES UNTIL
645 PM CDT...

At 558 PM CDT, strong thunderstorms were located 9 miles east of
Wiggins, moving northeast at 15 mph.

Wind gusts up to 40 mph and funnel clouds will be possible with
these storms.

These storms will remain over mainly rural areas of west central
George, southeastern Perry and eastern Stone Counties.

LAT...LON 3069 8901 3072 8916 3102 8904 3090 8870
TIME...MOT...LOC 2258Z 208DEG 13KT 3082 8897

CGAL
Special weather statement, Mar 30, 5:33 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
633 PM CDT Tue Mar 30 2021

MSZ075-076-079-310015-
Perry MS-Greene MS-George MS-
633 PM CDT Tue Mar 30 2021

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN GEORGE...SOUTHEASTERN PERRY AND SOUTHERN GREENE
COUNTIES UNTIL 715 PM CDT...

At 632 PM CDT, strong thunderstorms were located 7 miles south of
McLain, or 12 miles northwest of Lucedale, moving northeast at 10
mph.

Wind gusts up to 40 mph and funnel clouds will be possible with
these storms.

Locations impacted include...
McLain.

LAT...LON 3091 8874 3099 8896 3124 8889 3110 8848
TIME...MOT...LOC 2332Z 208DEG 8KT 3101 8878

CGAL
Special weather statement, Mar 30, 5:44 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
644 PM CDT Tue Mar 30 2021

MSZ075-078-079-310030-
Stone MS-Perry MS-George MS-
644 PM CDT Tue Mar 30 2021

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN GEORGE...SOUTHEASTERN PERRY AND NORTHEASTERN STONE
COUNTIES UNTIL 730 PM CDT...

At 643 PM CDT, strong thunderstorms were located 11 miles east of
Wiggins, moving northeast at 20 mph.

Wind gusts up to 40 mph and funnel clouds will be possible with
these storms.

These storms will remain over mainly rural areas of northwestern
George, southeastern Perry and northeastern Stone Counties.

LAT...LON 3105 8900 3095 8868 3084 8890 3090 8906
TIME...MOT...LOC 2343Z 213DEG 19KT 3091 8896

CGAL
Local storm report, Mar 30, 5:45 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
645 PM CDT TUE MAR 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      5 NE MCHENRY, MS        30.76N 89.08W
03/30/2021                   STONE              MS   EMERGENCY MNGR

            WATER OVER MULTIPLE ROADWAYS SUCH AS ALONG
            BEAVER DAM ROAD, AND WIRE ROAD AT THE
            SUNFLOWER WATER TOWER.

&&
Local storm report, Mar 30, 5:57 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
657 PM CDT TUE MAR 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TORNADO          3 NE AVENT STATION      31.04N 88.74W
03/30/2021                   GREENE             MS   PUBLIC

            POSSIBLE TORNADO REPORTED 7.3 MILES
            SOUTHEAST OF MCLAIN.

&&
Special weather statement, Mar 30, 6:10 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
710 PM CDT Tue Mar 30 2021

MSZ075-076-310100-
Perry MS-Greene MS-
710 PM CDT Tue Mar 30 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN PERRY AND SOUTHWESTERN GREENE COUNTIES UNTIL 800 PM
CDT...

At 709 PM CDT, the strong thunderstorm was located 7 miles southwest
of McLain, or 17 miles northeast of Wiggins, moving northeast at 20
mph.

Wind gusts up to 40 mph and funnel clouds will be possible with this
storm.

Locations impacted include...
McLain.

LAT...LON 3124 8887 3116 8868 3100 8882 3100 8884
      3098 8884 3095 8886 3099 8896
TIME...MOT...LOC 0009Z 222DEG 17KT 3101 8889

CGAL

The radar

The Mobile radar (KMOB), 80 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Stone

When
March 30, 6:30 PM CST to 8:30 PM CST
Where
Stone County, 4.01 mi SE of Perkinston to 4.15 mi SE of Perkinston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.743, -89.078

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949503.